Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 42, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 10, 2024, 8:43 PM EDT for New Hanover County, Pender County, North Carolina; Horry County, South Carolina. It took effect at Oct 11, 2024, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2024, 8:43 PM EDT (00:43 UTC)
- In effect from
- Oct 11, 2024, 6:00 AM EDT
- Expired
- Oct 11, 2024, 3:04 AM EDT
- In force
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -110 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WHUS42 KILM 110043 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 843 PM EDT Thu Oct 10 2024 SCZ056-110900- /O.NEW.KILM.RP.S.0037.241011T1000Z-241012T0000Z/ /O.CON.KILM.SU.Y.0009.000000T0000Z-241011T1600Z/ Coastal Georgetown- 843 PM EDT Thu Oct 10 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...For the High Surf Advisory, large breaking waves of 3 to 6 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents expected. Also, a strong north to south longshore current is expected. * WHERE...Coastal Georgetown County. * WHEN...For the High Surf Advisory, until noon EDT Friday. For the High Rip Current Risk, from 6 AM EDT Friday through Friday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ NCZ106-108-SCZ054-110900- /O.NEW.KILM.BH.S.0042.241011T1000Z-241012T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 843 PM EDT Thu Oct 10 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry County. * WHEN...From 6 AM EDT Friday through Friday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ ABW
1 follow-up statement
069
WHUS42 KILM 110704
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
304 AM EDT Fri Oct 11 2024
SCZ056-112300-
/O.CAN.KILM.SU.Y.0009.000000T0000Z-241011T1600Z/
/O.CON.KILM.RP.S.0037.241011T1000Z-241012T0000Z/
Coastal Georgetown-
304 AM EDT Fri Oct 11 2024
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HIGH SURF ADVISORY IS CANCELLED...
* WHAT...Dangerous rip currents expected.
* WHERE...Coastal Georgetown County.
* WHEN...From 6 AM EDT this morning through this evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
&&
$$
NCZ106-108-SCZ054-110815-
/O.CAN.KILM.BH.S.0042.241011T1000Z-241012T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
304 AM EDT Fri Oct 11 2024
...BEACH HAZARDS STATEMENT IS CANCELLED...
Moderate longshore current strength expected today.
$$
NCZ107-112300-
/O.NEW.KILM.CF.Y.0138.241011T1800Z-241011T2300Z/
Inland New Hanover-
304 AM EDT Fri Oct 11 2024
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 2 PM this afternoon to 7 PM EDT this evening.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
11/04 AM 5.2 0.5 1.0 N/A None
11/04 PM 5.9 1.2 1.0 N/A Minor
12/05 AM 5.1 0.4 0.8 N/A None
12/05 PM 5.6 0.9 0.6 N/A Minor
13/06 AM 5.0 0.3 0.5 N/A None
13/07 PM 5.5 0.8 0.4 N/A Minor
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 10, 7:54 PM EDT, 49 minutes earlier.
Area forecast discussion, Oct 10, 7:54 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
754 PM EDT Thu Oct 10 2024
.SYNOPSIS...
High pressure will build from the north bringing cool,
dry weather, while Hurricane Milton moves out to sea. A warming
trend will develop Sun and persist into Mon ahead of the next
cold front. This cold front will push thru early Tue followed by
cooler weather into the middle of next week.
&&
.UPDATE...
All tropical headlines over the coastal waters have been
dropped and replaced with a small craft advisory.
&&
.NEAR TERM /THROUGH FRIDAY/...
A dense cirrus shield associated with Hurricane Milton moved off the
Cape Fear coast around noon. Bright sunshine in its wake plus modest
cold advection has helped steepen low level lapse rates, and we're
efficiently mixing down 35 mph wind gusts across the area. These
gusty winds should continue up until sunset.
850 mb 24-hr change should average a 3C to 5C temperature drop by
12z Friday, but the larger change will actually occur below this
level as shallow cold advection continues through the night. Low
temps should fall into the 40s for all but the beaches, likely
making this the coldest night of the young Fall season so far.
Bright sunshine will continue for Friday with highs again reaching
the lower 70s. Afternoon relative humidity on Friday should fall to
35-40 percent inland, fortunately coupled with lighter winds and no
fire weather concerns.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Gradient flow weakens into Fri evening as any remnants of
Milton move farther out to sea and high pressure settles over
the Carolinas. The center of the sfc high will shift nearly
overhead overnight Fri before moving offshore by Sat. This will
allow winds to become very light and variable Fri night and then
come around to the S to SW through Sat, allowing air mass to
modify and warm slightly. Temps will start out the coolest of
the year on Fri night with decent radiational cooling and will
warm several degrees through Sat. By Sat night, weak return flow
will keep overnight lows about 3 to 5 degrees above Fri night
lows. Overall, lows will be in the mid 40s, close to 50 along
the coast, with lows Sat night around 50 most places. Saturday
will be a dry and sunny day with highs in the mid to upper 70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Mid to upper trough will begin to dig down from the north Sun
through midweek. This will push a cold front into the
Carolinas on Mon. Warmer southerly winds ahead of it will veer
around to the north Mon night into Tues, bringing another shot
of cool air. The latest models show decent height falls as
possible closed low develops around base of upper trough. This
trough should help to squeeze out a bit of pcp along or ahead of
the front late Mon into Tues and the GFS is the most bullish
with closed low over the Carolinas and some higher QPF amounts
on Wed. Confidence is low so we will have to wait to see about
pcp amounts.
Overall, airmass will cool off quite a bit. Monday will be
sunny to start, and warm, with temps into the low 80s ahead of
front and then Tues will be cooler, cloudier and possibly rainy
with temps only in the 60s. Temps will remain cool through
midweek as high pressure builds in. The 850 temps will be
dropping from near 15C Mon down to 5C on Wed. Lows Tues night
and Wed night will be down in the low 40s. Airmass will remain
dry through much of the period with dewpoints down in the 40s
most days and even some 30s possible on Wed aftn. Mon is the
only day where dewpoints rebound to the 60s for a day. The only
chance of rain will be Tues and possibly Wed.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected thruout the 24 hr TAF issuance period.
Main issue this period will be the diminishing N-NE winds.
Center of sfc high pressure to drop south to the Carolinas and
Georgia area tonight and Fri. This will result in the sfc pg
relaxing thru the night and daytime Fri. The gustiness in the
winds have diminished after sunset with the sustained N-NE
speeds holding in the 5 to 9 kt range thru sunrise Fri. There-
after expect NE winds near 10 kt, an occasional g15 kt possible,
thru Fri aftn, dropping to 4 kt or less by sunset Fri.
Extended Outlook...VFR. SE states high pressure to dominate
thru the weekend. Dry CFP expected late Mon followed by cool
high pressure Tue.
&&
.MARINE...
Through Friday...Hurricane Milton is looking less and less
like a tropical cyclone as it merges with a cold front off the
Florida east coast. Breezy north-northeast winds here along the
Carolina coast continue to gust to 30 knots at the beaches and
to 40 knots way out at the Frying Pan Shoals buoy. Although
within 20 miles of shore sustained wind speeds remain below 34
kt, we'll keep the Tropical Storm Warning going mainly for gusts
until conditions improve later this evening. Afterward, we'll
almost certainly need a Small Craft Advisory overnight through
most of Friday until 6 foot seas finally abate. Model trends are
universally pointing toward rapidly improving wind and sea
conditions tomorrow.
Friday Night through Monday...Gradient flow weakens into Fri
evening as any remnants of Milton move farther out to sea and
high pressure settles over the Carolinas. The center of the sfc
high will shift nearly overhead overnight Fri before moving
offshore by Sat. This will allow winds to become very light and
variable Fri night and then come around to the S to SW through
Sat. Winds will be down to 5 to 10 kts but will increase again
out of the southwest Sun afternoon, peaking on Mon up to 15 to
25 kts ahead of a strong cold front. Seas will be dropping from
3 to 5 ft Fri eve down to 2 to 3 ft by Sun before rising again
in increasing southerly push. A long period easterly swell will
mix in.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding possible, with the late afternoon high
tide cycles Fri and Sat, along the banks of the Lower Cape Fear
River from Wilmington south.
High Surf Advisory in effect for the Georgetown county beaches
only into Fri morning for breaking wave heights up to 6 feet.
Surf conditions to improve Fri thru the weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
High Surf Advisory until noon EDT Friday for SCZ056.
MARINE...Small Craft Advisory until 6 PM EDT Friday for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
UPDATE...DCH
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...DCH
MARINE...TRA/RGZ
TIDES/COASTAL FLOODING...DCHHazardous weather outlook, Oct 10, 8:42 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington NC 842 PM EDT Thu Oct 10 2024 NCZ107-120045- Inland New Hanover- 842 PM EDT Thu Oct 10 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor coastal flooding is possible during the late afternoon high tides Fri and Sat along the banks of the lower Cape Fear River from Wilmington south. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-055-058-059- 120045- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 842 PM EDT Thu Oct 10 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-120045- Coastal Pender-Coastal New Hanover-Coastal Horry- 842 PM EDT Thu Oct 10 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-120045- Coastal Georgetown- 842 PM EDT Thu Oct 10 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-120045- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 842 PM EDT Thu Oct 10 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABW
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:04 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 15 hr |
| Oct 10, 8:43 PM EDT | Rip Current Statement | ILM | Georgetown | 23 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.